Winter Weather, Jo Daviess
- When
- February 13, 6:00 PM CST to February 14, 12:30 AM CST
- Where
- Jo Daviess forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
An upper air disturbance moving across the region produced a six to nine hour period of light to moderate snow on February 13-14, 2009. A band of 3 to 4 inches of snow was common across northeast Iowa and northwest Illinois.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper air disturbance moving across the region produced a six to nine hour period of light to moderate snow on February 13-14, 2009. A band of 3 to 4 inches of snow was common across northeast Iowa and northwest Illinois. The heaviest snow in northwest Illinois was measured at Freeport in Stephenson county with 3.5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 13, 3:00 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CST FRI FEB 13 2009 .SYNOPSIS... A STORM SYSTEM WILL DEPART THE AREA LATE TONIGHT AS HIGH PRESSURE BUILDS INTO THE MIDWEST. QUIET WEATHER IS THEN EXPECTED FOR THE WEEKEND. ANOTHER STORM SYSTEM IS CURRENTLY FORECAST TO AFFECT THE MIDWEST JUST BEFORE THE MIDDLE OF NEXT WEEK. && .SHORT TERM...TONIGHT AND SATURDAY... A THICK LAYER OF DRY AIR AT THE SURFACE HAS BEEN HOLDING BACK THE PRECIPITATION THIS AFTERNOON. HOWEVER...SATURATION OF THE LOWER ATMOSPHERE WILL QUICKLY OCCUR THROUGH LATE AFTERNOON. A MAJORITY OF THE SNOW SHOULD OCCUR BETWEEN 00Z AND 06Z WITH THE BEST FORCING. FORCING RAPIDLY SHIFTS EAST AFTER 06Z AS THE STORM SYSTEM WEAKENS. BEST GUESS IS A BAND OF 2-3 INCHES FROM ABOUT SIGOURNEY TO STERLING WITH 1-2 INCHES ON EITHER SIDE. DOWNWARD MOTION SHOULD CLEAR OUT MOST OF THE CLOUDS SATURDAY MORNING. THE NEW SNOW COVER WILL HOLD TEMPERATURES BACK SOMEWHAT BUT THE STRONGER MID FEBRUARY SUN SHOULD ALLOW TEMPERATURES TO BE NEAR NORMAL. ...08... .LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY... ...FRAMING MODERATE TO STRONG STORM SYSTEM TUE/WED MAIN FORECAST CHALLENGE AND COLDER TEMPERATURES... AVERAGE MODEL INITIALIZATION AND VERIFICATION WITH HI-RES ECMWF AND GFS BEST HANDLING PACIFIC COAST ENERGY AND PRIMARY GUIDANCE USED. SATURDAY NIGHT THROUGH SUNDAY NIGHT...LOW LEVEL THERMAL FIELDS COLDER WITH GOOD RADIATIONAL COOLING AND LIMITED MIXING AS SURFACE HIGH PRESSURE RESIDES OVERHEAD. MOSTLY CLEAR SKIES AND LIGHT WINDS SUPPORT LOWS BELOW TO WELL BELOW GUIDANCE WITH LOCAL TECHNIQUES AND PERSISTENCE UPSTREAM SUGGEST NORTH SECTIONS...IF SNOW COVERED...MAY NEED FURTHER TRIMMING BY AT LEAST A FEW MORE DEGREES. HIGHS WITH SOME SUNSHINE AND DRY AIR SHOULD PUSH TO 30 TO 35F BASED ON SUPER ADIABATIC TO 925 MB. MONDAY...SOME WARMING WITH RETURN FLOW BUT STRONG JET WELL TO OUR SOUTH TO MODULATE WARMTH AS SOUTH WINDS LIMITED TO LATE PM HRS IN WEST DESPITE LOTS OF SUNSHINE. INCREASING MID/HIGH CLOUDS ALSO TO KEEP RAPID WARM- UP. MONDAY NIGHT...SOUTH WINDS AND CLOUDS TO LIMIT LOWS WITH MINS POSSIBLY A FEW DEGREES TOO COOL WITH NEARLY STEADY TEMPERATURES AT TO JUST BELOW FREEZING POSSIBLE FOR LATER SHIFTS TO CONSIDER. TUESDAY AND WEDNESDAY...PREFER JET STRUCTURE ANALYSIS SUPPORTING MOD/STRONG SURFACE LOW TRACK NEAR TO SOUTH OF IA/MO BORDER. MOISTURE POOLS AOA .75 INCHES IN WARM SECTOR TO RIDE OVER OVER COLD AIR TO PRODUCE SEASONALLY MODERATE TO HEAVY PRECIPITATION OVER FORECAST AREA. UPPED POPS TO 40-50 WHICH TIMING ONLY REASON NOT TO GO HIGHER. INSPECTION OF FORCING SUGGESTS SIGNIFICANT SNOWS ALONG AND NORTH OF HIGHWAY 30 SUGGESTED WITH MIXTURE ALONG/SOUTH OF I-80. MOST EXTENDED TECHNIQUES SUGGEST WATCH CRITERIA TO BE MET WITH LOCATION/TYPE QUESTIONS CLARIFIED BY SUNDAY PM FORECAST PACKAGE. WENT WITH MIX PRECIP TUE PM WITH DIURNAL HEATING TO ALLOW BL MELTING INITIALLY. POTENTIALLY STRONG WINDS WEDNESDAY BEHIND SURFACE LOW DEPARTURE. RATE OF CAA STILL UNCERTAIN...IF SYSTEM IS AS STRONG AS SUGGESTED...TEMPERATURES BY WEDNESDAY WILL NEED LOWERING. THURSDAY AND FRIDAY...LOWERED TEMPERATURES AND QUIET AS COLD AIR MOVES IN FROM CANADIAN HIGH PRESSURE. ANY SNOW COVER AND LATEST BL TEMPS SUPPORT COLDER TO MUCH COLDER MAX AND MIN TEMPERATURES. ..NICHOLS.. && .AVIATION... CIGS/VSBYS TO RAPIDLY DETERIORATE 13/21Z TO 14/03Z. BASED ON UPSTREAM CONDITIONS CIGS BLO 1KFT FOR KCID/KMLI SHOULD BE SEEN WITH 1-2KFT CIGS AT KBRL/KDBQ. VSBYS AOB 1SM AT TIMES SHOULD BE SEEN AT KCID/KMLI WITH 1-2SM AT KBRL/KDBQ. CIGS TO IMPROVE TO 2-3KFT 06-12Z AND BECOMING VFR CIGS AFT 14/12Z. VSBYS TO IMPROVE TO 6SM OR BETTER 06-12Z. ..08.. && .HYDROLOGY... THE ICE JAM ON THE WAPSI NEAR DONAHUE BROKE UP LAST EVENING AND THE FLOOD WARNING HAS EXPIRED. BASED ON GAGE DATA...IT APPEARS THAT A NEW ICE JAM HAS FORMED NEAR JOSLIN ON THE ROCK RIVER. MARENGO STILL LOOKS LIKE IT IS BEING AFFECTED BY ICE. CONDITIONS WILL BE FAVORABLE OVER THE NEXT SEVERAL DAYS FOR NEW ICE JAMS TO FORM ON AREA RIVERS. ..08.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 08/NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 415 AM CST FRI FEB 13 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 415 AM CST FRI FEB 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT WEAKENING LOW PRESSURE WILL BRING LIGHT SNOW TO MUCH OF THE REGION TONIGHT...BEGINNING TOWARDS EVENING AND ENDING LATE TONIGHT. ACCUMULATIONS ON MAINLY GRASSY SURFACES WILL TOTAL 1 TO 2 INCHES ALONG AND SOUTH OF HIGHWAY 34...1/2 TO 1 INCH ALONG THE INTERSTATE 80 CORRIDOR AND LESS THAN 1/2 INCH NEAR HIGHWAY 20. MINOR TO MODERATE FLOODING CONTINUES ON PORTIONS OF THE IOWA AND ROCK RIVERS. CONDITIONS WILL ALSO REMAIN FAVORABLE FOR THE FORMATION OF ICE JAMS ON THE LOWER WAPSIPINICON AND LOWER ROCK RIVERS. PLEASE SEE THE LATEST FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STORM SYSTEM IS EXPECTED TO BRING RAIN OR SNOW TO THE REGION TUESDAY INTO WEDNESDAY. IT IS TOO EARLY TO DETERMINE PRECIPITATION AMOUNTS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. REPORTS OF SNOW ACCUMULATIONS OF MORE THAN AN INCH WOULD BE APPRECIATED. HAASE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CST FRI FEB 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM SNOW 1 SSE CEDAR RAPIDS 41.95N 91.66W
02/13/2009 M1.0 INCH LINN IA TRAINED SPOTTER
HEAVY SNOW AT TIME OF REPORT
&&
DLFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 PM CST FRI FEB 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM SNOW 2 WNW CEDAR RAPIDS 41.98N 91.70W
02/13/2009 M1.0 INCH LINN IA TRAINED SPOTTER
SNOW STILL FALLING AT MODERATE RATE. ALL ROADS ARE SLICK.
&&
WESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 552 PM CST FRI FEB 13 2009 IAZ042-053-054-065>068-078-089-099-ILZ001-002-007-009-015>018- 024>026-034-035-MOZ010-140200- DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-LOUISA- DES MOINES-LEE-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE- ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN- HANCOCK-MCDONOUGH-CLARK- INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA...MAQUOKETA... TIPTON...CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...WAPELLO... BURLINGTON...FORT MADISON...GALENA...FREEPORT...MOUNT CARROLL... STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE... PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE... MACOMB...KAHOKA 552 PM CST FRI FEB 13 2009 ...SNOW MOVING IN... SNOW WILL CONTINUE TO SPREAD EAST INTO NORTHWEST AND WEST CENTRAL ILLINOIS EARLY THIS EVENING. THE SNOW WILL REDUCE VISIBILITIES TO LESS THAN A HALF MILE AT TIMES WITH ACCUMULATIONS UP TO 1.5 INCHES POSSIBLE THROUGH 10 PM. IAZ040-041-051-052-063-064-076-077-087-088-098-MOZ009-140200- BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON- JEFFERSON-HENRY IA-VAN BUREN-SCOTLAND- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON... CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON... FAIRFIELD...MOUNT PLEASANT...KEOSAUQUA....MEMPHIS 552 PM CST FRI FEB 13 2009 ...SNOW CONTINUING THIS EVENING... SNOW WITH VISIBILITIES DOWN TO A HALF MILE A TIMES WILL CONTINUE THROUGH 9 PM. SO FAR...SNOWFALL AMOUNTS AS MUCH AS 1 INCH HAVE BEEN REPORTED FROM THE CEDAR RAPIDS AREA WITH LESS THAN A HALF INCH FURTHER SOUTH. BY LATE THIS EVENING ADDITIONAL SNOWFALL AMOUNTS ARE EXPECTED TO RANGE FROM UP TO AND INCH AND A HALF NORTH OF INTERSTATE 80 TO AROUND AN INCH TO THE SOUTH.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155840, 155841.